Colorado, 2022

Avalanche in Colorado, March 17, 2022

March 17, 2022 · NWS GJT · 1 event in 1 county or zone

Early winter storms dropped heavy snow over the San Juan Mountains in late December 2021 followed by over a month of dry weather into mid February 2022. By mid February, snowfall picked back up across the Colorado High Country with a series of winter storms passing through over the course of several weeks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Early winter storms dropped heavy snow over the San Juan Mountains in late December 2021 followed by over a month of dry weather into mid February 2022. By mid February, snowfall picked back up across the Colorado High Country with a series of winter storms passing through over the course of several weeks. The dry period in between weakened the snowpack, resulting in hazardous backcountry conditions into the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 12:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 17, 12:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
145 PM MDT Thu Mar 17 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 145 PM MDT Thu Mar 17 2022

Low pressure has shifted east into the Southern Plains with
predominately north to northwesterly flow settled overhead.
Throughout the afternoon, the low to mid-level jet will weaken
while traversing across the CWA. Expect gusty conditions to
continue through mid afternoon, especially over the Four Corners
region until sunset. Looking aloft, back winds indicated by this
morning's sounding lend to CAA. As such, temperatures this
afternoon have dipped a good 5 to 10 degrees cooler than readings
ahead of Wednesday's cold front. However, backing winds also
indicate sinking air, and thus clearing skies. Minimal cloud cover
over eastern Utah will spread across western Colorado throughout
this evening and overnight. As a result, low temperatures tonight
will be cooler than this morning across majority of the region.
One caveat would be persistent low stratus hugging higher terrain
along the Divide, which may insulate high mountain towns along
these ranges.

On Friday, a weak perturbation will ripple through north-
northwesterly flow bringing an increase in cloud cover from west
to east early Friday morning. This disturbance may be able to
squeeze out a few flurries over higher terrain, though minimal
accumulation is anticipated. Elsewhere, cloud cover will begin to
clear from west to east by Friday afternoon, allowing high
temperatures to rebound another 3 to 5 degrees. This slight
warming trend may bump up low temperatures Friday night, however,
warm air will have to battle efficient radiational cooling under
mostly clear skies. Have decided to nudge lows a few degrees below
guidance over low-lying valleys, with anticipation of radiational
cooling being the dominate mechanism. WAA overcomes radiational
cooling moving upslope, therefore, mountain towns will experience
a notably warmer morning come sunrise Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 145 PM MDT Thu Mar 17 2022

On Saturday a ridge will build over the region which will bring dry
conditions and allow temperatures to moderate slightly above normal.
As the ridge slides eastward southwest flow develops and winds start
to increase. On Sunday an elongated trough will approach from the
west and begin advecting moisture into the area. Therefore precip
chances increase through the course of the day. The base of this
trough is still expected to reach the US/Mexico border. There is
fair agreement that the trough will close off over eastern AZ and
western NM and begin to tracking more easterly. This will place the
better dynamics south of our area. Regardless, the trough and
associated cold front will provide enough lift and moisture for
widespread precipitation here. The best chances are Sunday night
into Monday with valley rain transitioning to snow. There is still
disagreement on where this low pressure lifts out of NM which has
implications along the Front Range and High Plains where significant
amounts are possible. Unfortunately, the western slope will not
fully benefit from this storm deepening given it's current projected
path south of the area. Snowfall amounts continue to jump around,
but it appears models are beginning to dial in on a consensus
solution. This is also supported by the ensemble clusters. As it
stands now the higher amounts remain confined to the mountains with
most ranges receiving accumulation. We'll see a down tick in
precip Monday night with most places dry by Tuesday morning. An
amplified ridge will build in behind this system allowing for
another dry and warming period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1121 AM MDT Thu Mar 17 2022

A low cloud deck remains in place across the area with snow
showers also causing issues. MVFR to brief and occasional IFR is
likely under these snow showers mainly in the mountains.
Anticipate ILS breakpoints being reached for some sites with
improvement in the next few hours. Some gusty winds are also
possible this afternoon as northwesterly winds gust to between 20
to 30 mph at times. Skies will begin to clear out after 00Z but
perhaps a few hours later at KASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...ERW
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Mar 17, 3:26 AM MST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Thu Mar 17 2022

COZ001>014-017>023-UTZ022>025-027>029-181300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Thu Mar 17 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Some light snow will continue along the Continental Divide through
noon and then become more showery in nature. The rest of the area
will see clearing skies.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A stronger system might impact the region Sunday with possible
moderate valley rain and mountain snow showers. This system will
likely impact travel over the mountain passes across the region
through Monday with the heaviest accumulations in the southern
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 17, 9:54 AM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1054 AM MDT THU MAR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     SNOW             3 N SKYWAY              39.09N 108.12W
03/17/2022  M3.5 INCH        MESA               CO   NWS EMPLOYEE

            .30 SWE.

&&

MPM
Local storm report, Mar 17, 10:33 AM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1133 AM MDT THU MAR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             15 W MONTROSE           38.46N 108.16W
03/17/2022  M3.0 INCH        MONTROSE           CO   TRAINED SPOTTER

            24 HOUR SNOWFALL.

&&
Local storm report, Mar 17, 10:36 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1136 AM MDT THU MAR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     SNOW             1 NW AVON               39.66N 106.54W
03/17/2022  M2.0 INCH        EAGLE              CO   PUBLIC

            24 HOUR SNOWFALL.

&&
Local storm report, Mar 17, 11:52 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1252 PM MDT THU MAR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     SNOW             OURAY                   38.03N 107.67W
03/17/2022  M8.8 INCH        OURAY              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION URYC2 OURAY.

0700 AM     SNOW             4 NW RIDGWAY            38.20N 107.80W
03/17/2022  M6.5 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-24 RIDGWAY 3.6 NW.

0800 AM     SNOW             1 ENE FALL CREEK        38.03N 108.01W
03/17/2022  M6.2 INCH        SAN MIGUEL         CO   COCORAHS

            COCORAHS STATION CO-SM-17 PLACERVILLE 3.6 E.

0800 AM     SNOW             1 SW RIDGWAY            38.15N 107.76W
03/17/2022  M5.2 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-29 RIDGWAY 0.6 SW.

0800 AM     SNOW             5 SW COLONA             38.22N 107.81W
03/17/2022  M5.2 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-19 COLONA 5SW.

0700 AM     SNOW             3 NNW RIDGWAY           38.20N 107.77W
03/17/2022  M5.0 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-13 RIDGWAY 3.3NNW.

0700 AM     SNOW             RIDGWAY                 38.15N 107.76W
03/17/2022  M4.6 INCH        OURAY              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION RGWC2 RIDGWAY 1 ESE.

0700 AM     SNOW             2 NNW RIDGWAY           38.19N 107.77W
03/17/2022  M4.5 INCH        OURAY              CO   COCORAHS

            COCORAHS STATION CO-OR-27 RIDGWAY 2.4 NNW.

0800 AM     SNOW             2 WSW GUNNISON          38.53N 106.97W
03/17/2022  M3.6 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GUNC2 GUNNISON.

0600 AM     SNOW             3 N SKYWAY              39.09N 108.12W
03/17/2022  M3.5 INCH        MESA               CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION MSXC2 MESA 6S.

0700 AM     SNOW             GUNNISON                38.55N 106.93W
03/17/2022  M3.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-68 GUNNISON 0.2 NW.

0655 AM     SNOW             1 NW EAGLE              39.66N 106.83W
03/17/2022  M3.5 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-51 EAGLE 0.7 NW.

0800 AM     SNOW             4 NNE POWDERHORN        38.34N 107.09W
03/17/2022  M3.2 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.

0845 AM     SNOW             15 W MONTROSE           38.46N 108.16W
03/17/2022  M3.0 INCH        MONTROSE           CO   TRAINED SPOTTER

            24 HOUR SNOWFALL.

0600 AM     SNOW             3 SW EDWARDS            39.62N 106.65W
03/17/2022  M3.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-62 EDWARDS 3.5 SW.

0630 AM     SNOW             3 WSW EDWARDS           39.63N 106.65W
03/17/2022  M3.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-61 EDWARDS 2.9 WSW.

0700 AM     SNOW             1 W EDWARDS             39.65N 106.62W
03/17/2022  M3.0 INCH        EAGLE              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION EDRC2 EDWARDS 1WNW.

0700 AM     SNOW             1 W EDWARDS             39.65N 106.62W
03/17/2022  M3.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-3 EDWARDS 1.3WNW.

0800 AM     SNOW             1 SW REDSTONE           39.17N 107.25W
03/17/2022  M2.5 INCH        PITKIN             CO   COCORAHS

            COCORAHS STATION CO-PT-17 REDSTONE 1.2 SW.

0700 AM     SNOW             1 ESE STEAMBOAT SPRINGS 40.48N 106.81W
03/17/2022  M2.4 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-53 STEAMBOAT SPRINGS
            0.7ESE.

0700 AM     SNOW             5 W TOPONAS             40.08N 106.89W
03/17/2022  M2.3 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-26 YAMPA 5.1S.

0904 AM     SNOW             9 SW MAHER              38.55N 107.69W
03/17/2022  M2.0 INCH        MONTROSE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BKCC2 BLACK CANYON OF
            THE GUNNISON.

0600 AM     SNOW             1 NW AVON               39.67N 106.55W
03/17/2022  M2.0 INCH        EAGLE              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION AVNC2 AVON 2N.

0700 AM     SNOW             7 ENE MONTROSE          38.52N 107.75W
03/17/2022  M1.8 INCH        MONTROSE           CO   COCORAHS

            COCORAHS STATION CO-MT-31 MONTROSE 7.3ENE.

0700 AM     SNOW             1 NE STEAMBOAT SPRINGS  40.48N 106.81W
03/17/2022  M1.7 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-16 STEAMBOAT SPRINGS
            1.1E.

0700 AM     SNOW             2 W VAIL                39.65N 106.40W
03/17/2022  M1.6 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-21 VAIL 0.9WNW.

0700 AM     SNOW             2 ENE VAIL              39.65N 106.33W
03/17/2022  M1.6 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-19 VAIL 2.6E.

0700 AM     SNOW             3 E PLATEAU CITY        39.18N 107.92W
03/17/2022  M1.5 INCH        MESA               CO   COCORAHS

            COCORAHS STATION CO-ME-133 PLATEAU CITY 3E.

0700 AM     SNOW             3 ESE PARLIN            38.48N 106.67W
03/17/2022  M1.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-39 PARLIN 2.7ESE.

0843 AM     SNOW             8 SE PARLIN             38.42N 106.62W
03/17/2022  M1.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-49 DOYLEVILLE 2.1W.

0700 AM     SNOW             4 E VAIL                39.63N 106.29W
03/17/2022  M1.4 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-53 VAIL 3.5 E.

0800 AM     SNOW             5 N REDSTONE            39.25N 107.24W
03/17/2022  M1.2 INCH        PITKIN             CO   COCORAHS

            COCORAHS STATION CO-PT-16 REDSTONE 4.9 N.

0600 AM     SNOW             2 E STEAMBOAT SPRINGS   40.47N 106.79W
03/17/2022  M1.1 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-43 STEAMBOAT SPRINGS
            1.9E.

0800 AM     SNOW             5 N REDSTONE            39.25N 107.24W
03/17/2022  M1.0 INCH        PITKIN             CO   COCORAHS

            COCORAHS STATION CO-PT-15 CARBONDALE 10.0 S.

0700 AM     SNOW             2 NNE LAKE CITY         38.05N 107.30W
03/17/2022  M1.0 INCH        HINSDALE           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION LCIC2 LAKE CITY 1
            NNE.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/17/2022  M1.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
            CRESTED BUTTE.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.96N 106.99W
03/17/2022  M1.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-18 CRESTED BUTTE
            6.2N.

0700 AM     SNOW             EDWARDS                 39.65N 106.59W
03/17/2022  M1.0 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-52 EDWARDS 0.5 E.

&&
Local storm report, Mar 17, 12:05 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
105 PM MDT THU MAR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND GST 3 WSW VERDURE           37.76N 109.40W
03/17/2022  M46 MPH          SAN JUAN           UT   MESONET

            MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
            DOT).

&&
Local storm report, Mar 17, 1:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT THU MAR 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     NON-TSTM WND GST 5 SW CORTEZ             37.30N 108.63W
03/17/2022  M47 MPH          MONTEZUMA          CO   ASOS

            ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southwestern San Juan Mountains

When
March 17, 2:00 PM MST to 2:05 PM MST
Where
Southwestern San Juan Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

At around 2:00 PM on March 17, 2022, a solo backcountry snowboarder was caught, buried, and killed in an avalanche south of Trout Lake, about five miles southwest of the town of Ophir.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Southwestern San Juan Mountains2022-03-1729MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007737.